Utah, 2018Winter Weather in Utah, March 26, 2018
March 26, 2018 · NWS SLC · 1 event in 1 county or zone
Accumulating snowfall on roadways played a factor in a 23 vehicle crash on Interstate 80 that resulted in one fatality.
- Deaths
- 1
- Injuries
- 16
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Accumulating snowfall on roadways played a factor in a 23 vehicle crash on Interstate 80 that resulted in one fatality.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 26, 3:25 AM MST, 4 hours 5 minutes earlier.
Area forecast discussion, Mar 26, 3:25 AM MST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
425 AM MDT Mon Mar 26 2018
.SYNOPSIS...A cold upper trough will slowly exit northern Utah
late today. High pressure will bring a gradual warming trend for
the middle to latter portion of next week.
&&
.SHORT TERM (Through 00Z Friday)...The 500mb cold core is finally
moving across northern Utah this morning but will exit this
afternoon. Snow showers associated with this feature are expected
to dissipate by midday as the temperatures aloft begin to warm and
the air mass stabilizes. The lapse rate between the surface of
the Great Salt Lake and 700mb is sufficient enough to create lake
effect snow showers as well this morning. With the winds west
northwest early this morning, these showers have been moving into
the northern Wasatch Front. However, the winds will shift to the
northwest then to the north through this morning so areas
southeast and south of the Great Salt Lake have the potential to
see isolated snow showers through this morning. Because the
residence time of showers in any one area will be short lived as
the winds shift from west northwest to north, any accumulations
will likely be light but could impact travel early this morning as
road surface temperatures are near 30 degrees. Be prepared for
slick bridges and overpasses where snow showers occur.
Gusty north to northeast winds of 30-40 mph will continue across
southwest Utah today and tonight (specifically in the north-to-
south oriented canyons in Washington County) as a strong north to
south surface gradient remains in place. Winds will gradually
abate Tuesday.
A ridge builds into the Great Basin Tuesday but another trough
moving across the northern Rockies and adjacent High Plains will
cause a somewhat moist northwest flow to develop over the Pac NW
that will penetrate southeast into northern Utah and southwest
Wyoming later Tuesday night through Wednesday night. This moisture
will probably only bring the main threat of showers to the higher
elevations, but have included a slight chance to the valleys as
well, even though dynamics are very weak.
Ridging slowly resumes Thursday in the wake of this above
mentioned feature with temperatures expected to warm to near
normal or slightly above normal.
.LONG TERM (After 00Z Friday)...The shortwave trough continues to
exit to the east through Thursday night, with high pressure building
over the west coast and Great Basin. This will lead to a warming and
drying trend across Utah and southwest Wyoming on Friday.
The ridge flattens late Friday into Saturday, as the next trough
pushes into the Pacific Northwest. Starting Saturday is when global
models continue to struggle with how to handle this trough,
specifically whether it will dig south into the Great Basin, or stay
on a northern track into the Great Plains. All of the global models
have had both solutions at one time or another; as of 00Z, it is the
ECMWF and Canadian with the deeper trough solution over Utah, while
the GFS keeps the bulk of the wave well north.
That said, even in the flatter GFS, enough moisture and forcing sags
south toward Utah to allow for a chance of showers across the north.
So, have increased POPs Friday night through Monday to at least get
a mention of this possibility into the forecast. The major caveat
with the current forecast is that temperatures and snow levels will
have to be lowered dramatically starting Saturday night if the
deeper trough solution comes to pass.
&&
.AVIATION...There is a 50 percent chance that snow showers will
impact the SLC terminal between 10Z and 16Z, with brief periods of
MVFR or IFR conditions possible. Winds are generally expected to
increase from the north, but erratic winds are possible due to
shower activity. There is a 20 percent chance of snow accumulation
on untreated runway surfaces, but any accumulation should remain
below half an inch.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&
SHORT TERM...Struthwolf
LONG TERM...Schoening
AVIATION...Schoening
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Mar 25, 2:14 PM MST, 17 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
314 PM MDT Sun Mar 25 2018
UTZ001>016-019>021-517-518-WYZ021-261200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
314 PM MDT Sun Mar 25 2018
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...This Afternoon and Tonight
A cold front will bring snow to the western half of the outlook
area through this evening, with snow turning showery overnight.
Some accumulation is possible across the higher terrain as well as
the I-15 corridor between Fillmore and Cedar City. Lake effect
snow squalls are also possible southeast of the Great Salt Lake
and Utah Lake.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Cold air will spread across the region Monday in the wake of the
exiting storm system. A warming trend will begin Tuesday only to
be halted by a weak brush by system Wednesday. The warming trend
will return for the end of the week as ridging develops over the
western CONUS.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Winter Weather, Wasatch Mountains I-80 North
- When
- March 26, 7:30 AM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 16 indirect
- Reported by
- Department of Highways
Accumulating snowfall on roadways contributed to a series of car accidents on Interstate 80 at Echo Junction (milepost 172), or near the junction of Interstate 80 and Interstate 84. Five separate crashes occurred on this stretch of roadway, ultimately involving 23 vehicles, of which 12 of those vehicles were semitrailers. The accident closed Interstate 80 in both directions, and led to one fatality and 16 injuries.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Minnesota, March 26 to 27, 20181 death · 6 injured · 8 events
- Winter Weather in Wisconsin, March 26 to 27, 20181 death · 2 injured · 1 event
- Flooding and Hail in Missouri, March 26 to 29, 20181.5 in hail · 30 events
- Hail in Texas, March 26, 20182 in hail · 18 events
- High Wind in Montana, March 26 to 27, 201867 kt wind · 10 events
- Flash Flooding and Flood in Missouri, March 26, 20181 in hail · 8 events
- Hail and Damaging Winds in Texas, March 26, 2018$4,000 · 1.75 in hail · 8 events
- Hail in Kansas, March 26, 20182.75 in hail · 4 events
- Hail in Texas, March 26, 2018$100 · 2.75 in hail · 4 events
- Flash Flood and Hail in Missouri, March 26, 20181 in hail · 3 events
- Winter Weather in Colorado, March 26 to 27, 20183 events
- Hail in Arkansas, March 26, 20181.25 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746385.